Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 186, NWS Goodland, KS

July 12, 2000Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 12, 2000, 7:27 PM MDT for Yuma County, Colorado. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 12, 2000, 7:27 PM MDT (01:27 UTC)
Expired
Jul 12, 2000, 8:30 PM MDT
In force
63 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Yuma County, CO

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 7:40 PM MDTHail 0.75Eckley, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 2:15 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.5 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2000-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2000-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -67 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1790 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-67 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 130127
SVRGLD
COC125-130230-

BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
727 PM MDT WED JUL 12 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 830 PM MDT

* AT 721 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF ECKLEY...OR ABOUT 10 MILES
  EAST OF YUMA...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VERNON...WAUNETA AT 755 PM MDT
  WRAY AT 805 PM MDT
  ALVIN AT 815 PM MDT
  LAIRD AT 820 PM MDT
  BEECHER ISLAND AT 825 PM MDT

OTHER LOCATIONS IN THIS WARNING INCLUDE...YUMA...HEARTSTRONG AND
CLARKVILLE.

HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM.

HEAVY RAINS FROM THIS STORM MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS
THEY MAY BE WASHED OUT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING FOR NORTHEASTERN COLORADO.

$$

ENTWISTLE

LAT...LON 4043 10272 3990 10274 3977 10205 4041 1020>6

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 5:43 PM MDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 12, 5:43 PM MDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION...CORRECTED COUNTIES INCLUDED IN WATCH
NATIONAL WEATHER SERVICE GOODLAND KS
543 PM MDT WED JUL 12 2000

WILL ISSUE A FLASH FLOOD WATCH UNTIL 3 AM FOR KIT CARSON AND YUMA
COUNTIES OF FAR EASTERN COLORADO. SLOW MOVING THUNDERSTORMS
WERE CAUSING FLASH FLOODING WEST OF AKRON LATE THIS AFTERNOON. EXPECT
STORMS TO DRIFT SOUTHEAST ALONG WELL-DEFINED THETA E RIDGE FROM
AKRON TO BURLINGTON TONIGHT AS EMBEDDED SHORTWAVE MOVES EAST IN 15 TO
20 KNOT UPPER LEVEL FLOW. WILL INCREASE COVERAGE OF STORMS TONIGHT
OVER WESTERN AREAS AND WILL EXTENDED STORM CHANCES TO INCLUDE
OVERNIGHT.

.GLD...FLASH FLOOD WATCH UNTIL 3 AM FOR KIT CARSON AND YUMA COUNTIES
OF FAR EASTERN COLORADO.

SKIPPER

In the hours before

Special weather statement, Jul 12, 1:59 PM MDT, 5 hours 28 minutes before
COZ090>092-130300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
159 PM MDT WED JUL 12 2000

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR FAR EASTERN COLORADO...

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
#575 FOR FAR EASTERN COLORADO UNTIL 9 PM MDT. THE FOLLOWING COUNTIES
ARE INCLUDED IN THE WATCH:

IN COLORADO: YUMA...KIT CARSON...CHEYENNE

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...
AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

THEDE
Special weather statement, Jul 12, 5:03 PM MDT, 2 hours 24 minutes before
COZ090>092-130300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM MDT WED JUL 12 2000

...A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 9 PM FOR EXTREME
EASTERN COLORADO...

YUMA...KIT CARSON...AND CHEYENNE COUNTIES ARE IN THIS WATCH.

THUNDERSTORMS WILL DEVELOP IN MUCH OF YUMA COUNTY AND IN CENTRAL KIT
CARSON COUNTY BETWEEN STRATTON AND VONA THROUGH 7 PM.  STORMS WILL
MOVE AT LESS THAN 5 MILES AN HOUR...SO HEAVY RAINFALL IS POSSIBLE.

THUNDERSTORMS IN THE FORT MORGAN AREA HAVE ALREADY PRODUCED HEAVY
RAINS...FLASH FLOODING...AND HAIL WELL OVER AN INCH IN DIAMETER.

LARGE HAIL TO ONE AND A HALF INCHES IN DIAMETER...THUNDERSTORM WIND
GUSTS TO 70 MPH...AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE
POSSIBLE WITH THE STRONGER STORMS IN EXTREME EASTERN COLORADO.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
YOU# NEED TO BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND
LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

&&

ENTWISTLE
Special weather statement, Jul 12, 6:50 PM MDT, 37 minutes before
COZ090>092-130300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
650 PM MDT WED JUL 12 2000

...A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 9 PM FOR YUMA...KIT
CARSON...AND CHEYENNE COUNTIES OF FAR EASTERN COLORADO...
...A FLASH FLOOD WATCH IS IN EFFECT FOR KIT CARSON AND YUMA
COUNTIES...

THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL CONTINUE THROUGH 9 PM
OVER FAR EASTERN COLORADO...MAINLY NORTH OF INTERSTATE 70. FLASH
FLOODING IS POSSIBLE WITH THESE STORMS. LARGE HAIL TO ONE INCH IN
DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS CLOUD TO
GROUND LIGHTNING ARE POSSIBLE WITH THE STRONGER STORMS IN EXTREME
EASTERN COLORADO.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
YOU NEED TO BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND
LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

&&

SKIPPER

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.